Experimental Mathematics

Numerical evidence for a conjecture in real algebraic geometry

Jan Verschelde

Abstract

Homotopies provide computational evidence for a challenging instance of a conjecture about whether all solutions are real. By a homotopy we mean a family of polynomial systems that describes algebraically the geometric transition from an easier configuration in special position into the general configuration for the problem we want to solve. The solutions to our problem lie at the end of the solution paths we trace with numerical continuation methods starting at the solutions of the easier, special problem. The numerical difficulties are overcome if we work in the true synthetic spirit of the Schubert calculus, selecting the numerically most favorable equations to represent the geometric problem. Since a well-conditioned polynomial system allows perturbations on the input data without destroying the reality of the solutions we obtain not just one instance, but a whole manifold of systems that satisfy the conjecture. Also an instance that involves totally positive matrices has been verified. The optimality of the solving procedure is a promising first step towards the development of numerically stable algorithms for the pole placement problem in linear systems theory.

Article information

Source
Experiment. Math., Volume 9, Issue 2 (2000), 183-196.

Dates
First available in Project Euclid: 22 February 2003

Permanent link to this document
https://projecteuclid.org/euclid.em/1045952344

Mathematical Reviews number (MathSciNet)
MR1780205

Zentralblatt MATH identifier
1054.14080

Subjects
Primary: 65H10: Systems of equations
Secondary: 14M15: Grassmannians, Schubert varieties, flag manifolds [See also 32M10, 51M35] 65H20: Global methods, including homotopy approaches [See also 58C30, 90C30]

Keywords
polynomial system numerical Schubert calculus SAGBI homotopy polyhedral continuation flat deformation cheater's homotopy pole placement problem control theory

Citation

Verschelde, Jan. Numerical evidence for a conjecture in real algebraic geometry. Experiment. Math. 9 (2000), no. 2, 183--196. https://projecteuclid.org/euclid.em/1045952344


Export citation